Advances in Theoretical and Mathematical Physics

Volume 14 (2010)

Number 3

Quotients of the conifold in compact Calabi-Yau threefolds, and new topological transitions

Pages: 965 – 990



Rhys Davies


The moduli space of multiply connected Calabi-Yau threefolds is shown to contain codimension-one loci on which the corresponding variety develops a certain type of hyperquotient singularity. These have local descriptions as discrete quotients of the conifold, and are referred to here as hyperconifolds. In many (or possibly all) cases such a singularity can be resolved to yield a distinct compact Calabi-Yau manifold. These considerations therefore provide a method for embedding an interesting class of singularities in compact Calabi-Yau varieties, and for constructing new Calabi-Yau manifolds. It is unclear whether the transitions described can be realized in the string theory.

Full Text (PDF format)